Meeting NewsPerspective

Study demonstrates cardiac safety of bedaquiline plus delamanid for MDR-TB

SEATTLE — Phase 2 study data presented at CROI demonstrated the cardiac safety of the combined use of bedaquiline and delamanid — two novel tuberculosis medications — in patients with multidrug-resistant TB receiving multidrug background treatment.

“Bedaquiline and delamanid are two new drugs for tuberculosis — which, unlike with HIV, is a very rare event. We [didn’t] have new drugs for a very long time,” Gary Maartens, MBChB, MMed, head of the division of clinical pharmacology at the University of Cape Town, South Africa, said during a news conference at CROI.

“They’re from different classes, and they’re initiated in a pinch for people with rifampicin-resistant or drug-resistant tuberculosis. With these, there is a potential problem — a shared side effect — and that is a progression of QT, which is a component of the electrocardiogram. It was a concern that the two drugs together could cause prolonged QT” – which could increase the risk for developing abnormal heart rhythms and sudden cardiac death – “that could be quite serious.”

In a phase 2 multicenter, randomized, open-label trial called AIDS Clinical Trials Group A5343, Maartens and colleagues examined the cardiac safety of the medications when given together as part of a multidrug therapy.

They enrolled 84 participants in South Africa and Peru — 37% of whom were HIV positive — and randomly assigned them in a 1:1:1 ratio to receive bedaquiline, delamanid or both for 24 weeks, with HIV-infected participants receiving dolutegravir-based ART. Throughout the study period, ECGs were performed at baseline, every 2 weeks for 24 weeks, then again at week 28.

Results showed that the combined effect of coadministering bedaquiline and delamanid was “clinically modest and no more than additive,” Maartens and colleagues reported. Among the 74 participants with corrected QT data, preliminary mean (95.1% CI) on-treatment QTcF values — QTcF being a formula used to correct QT intervals of patients receiving the medications — was 410.3 in the bedaquiline group, 413.5 in the delamanid group and 412.5 in the group that received both, according to the study. Mean change in QTcF from baseline was 11.9 in the bedaquiline group, 8.6 in the delamanid group and 20.7 in the combination group.

“What we showed, reassuringly, was that there was indeed an additive effect on the combination, but it was not more than additive,” Maartens said. “The combined effect resulted in a relatively modest QT prolongation. No participant received prolongation that was higher than grade 2.”– by Caitlyn Stulpin

Reference:

Maartens G, et al. Abstract 84LB. Presented at: Conference on Retroviruses and Opportunistic Infections; March 4-7, 2019; Seattle.

Disclosure: Maartens reports having a board membership with ViiV Healthcare.

SEATTLE — Phase 2 study data presented at CROI demonstrated the cardiac safety of the combined use of bedaquiline and delamanid — two novel tuberculosis medications — in patients with multidrug-resistant TB receiving multidrug background treatment.

“Bedaquiline and delamanid are two new drugs for tuberculosis — which, unlike with HIV, is a very rare event. We [didn’t] have new drugs for a very long time,” Gary Maartens, MBChB, MMed, head of the division of clinical pharmacology at the University of Cape Town, South Africa, said during a news conference at CROI.

“They’re from different classes, and they’re initiated in a pinch for people with rifampicin-resistant or drug-resistant tuberculosis. With these, there is a potential problem — a shared side effect — and that is a progression of QT, which is a component of the electrocardiogram. It was a concern that the two drugs together could cause prolonged QT” – which could increase the risk for developing abnormal heart rhythms and sudden cardiac death – “that could be quite serious.”

In a phase 2 multicenter, randomized, open-label trial called AIDS Clinical Trials Group A5343, Maartens and colleagues examined the cardiac safety of the medications when given together as part of a multidrug therapy.

They enrolled 84 participants in South Africa and Peru — 37% of whom were HIV positive — and randomly assigned them in a 1:1:1 ratio to receive bedaquiline, delamanid or both for 24 weeks, with HIV-infected participants receiving dolutegravir-based ART. Throughout the study period, ECGs were performed at baseline, every 2 weeks for 24 weeks, then again at week 28.

Results showed that the combined effect of coadministering bedaquiline and delamanid was “clinically modest and no more than additive,” Maartens and colleagues reported. Among the 74 participants with corrected QT data, preliminary mean (95.1% CI) on-treatment QTcF values — QTcF being a formula used to correct QT intervals of patients receiving the medications — was 410.3 in the bedaquiline group, 413.5 in the delamanid group and 412.5 in the group that received both, according to the study. Mean change in QTcF from baseline was 11.9 in the bedaquiline group, 8.6 in the delamanid group and 20.7 in the combination group.

“What we showed, reassuringly, was that there was indeed an additive effect on the combination, but it was not more than additive,” Maartens said. “The combined effect resulted in a relatively modest QT prolongation. No participant received prolongation that was higher than grade 2.”– by Caitlyn Stulpin

Reference:

Maartens G, et al. Abstract 84LB. Presented at: Conference on Retroviruses and Opportunistic Infections; March 4-7, 2019; Seattle.

Disclosure: Maartens reports having a board membership with ViiV Healthcare.

    Perspective
    Constance A. Benson

    Constance A. Benson

    That was an extremely difficult and complex study to do and what it tells me is that this issue of alternating the electrical signal in an ECG did not translate to any adverse outcomes to the patients. Secondly, the effect when you combine both of these drugs that have the potential for prolonging this electrical interval [was not worse] when you put them together. There was an increase in that interval as measured by an ECG, but it did not reach the level where we would have undue concern about it, clinically. Based on these data, I would feel comfortable prescribing these two drugs together, although I would do that after first getting an ECG to make sure that the patient did not have some abnormality that we did not know about.

    • Constance A. Benson, MD
    • Professor of medicine and global public health
      University of California, San Diego

    Disclosures: Benson reports receiving a research grant and has a grant pending from Gilead Sciences, and receiving consulting or advisor fees from GlaxoSmithKline and ViiV Healthcare.

    See more from Conference on Retroviruses and Opportunistic Infections (CROI)